Get access

Angiotensin converting enzyme inhibitor induced angio-oedema: a review of the pathophysiology and risk factors


Todd Hoover, Herscu Laboratory, Clinical Research Division, 356 Middle Street, Amherst, MA 01002, USA.


Angio-oedema (AE) is a known adverse effect of angiotensin converting enzyme inhibitor (ACE-I) therapy. Over the past several decades, evidence of failure to diagnose this important and potentially fatal reaction is commonly found in the literature. Because this reaction is often seen first in the primary care setting, a review was undertaken to analyse and document the keys to both diagnostic criteria as well as to investigate potential risk factors for ACE-I AE occurrence. A general review of published literature was conducted through Medline, EMBASE, and the Cochrane Database, targeting ACE-I-related AE pathomechanism, diagnosis, epidemiology, risk factors, and clinical decision making and treatment. The incidence and severity of AE appears to be on the rise and there is evidence of considerable delay in diagnosis contributing to significant morbidity and mortality for patients. The mechanism of AE due to ACE-I drugs is not fully understood, but some genomic and metabolomic information has been correlated. Additional epidemiologic data and clinical treatment outcome predictors have been evaluated, creating a basis for future work on the development of clinical prediction tools to aid in risk identification and diagnostic differentiation. Accurate recognition of AE by the primary care provider is essential to limit the rising morbidity associated with ACE-I treatment-related AE. Research findings on the phenotypic indicators relevant to this group of patients as well as basic research into the pathomechanism of AE are available, and should be used in the construction of better risk analysis and clinical diagnostic tools for ACE-I AE.

Cite this as: T. Hoover, M. Lippmann, E. Grouzmann, F. Marceau and P. Herscu, Clinical & Experimental Allergy, 2010 (40) 50–61.

Get access to the full text of this article